Pearce-Ings

Acute disseminated encephalomyelitis: Something to remember


 

A case report: A 15-year-old female initially was seen for back pain. She was referred to orthopedics for evaluation, but when she returned for follow-up, the mother reported that she had experienced a seizure that was unrelated to an illness or fever. The patient was seen by neurology and thought to have had a seizure of unknown etiology, but possibly caused by stress and or the back pain that she was experiencing. The patient had recovered quickly, and no residual neurologic deficits were observed. A week later the patient had another seizure, this time much more prolonged and followed by a persistent intractable headache. The patient was hospitalized, and during that time had several more seizures and then developed tics. During the hospitalization, a spinal tap and MRI confirmed the diagnosis of acute disseminated encephalomyelitis (ADEM).

Dr. Francine Pearce is a pediatrician in Frankfort, Ill.

Dr. Francine Pearce

The time between the initial seizure and diagnosis was approximately 6 weeks. Prior to the initial seizure, the patient was a thriving teenager active on the volleyball team without any significant medical history other than the low back pain. One interesting finding in her history is that she had received an human papillomavirus (HPV) vaccine 2 weeks prior to the onset of the seizure.

ADEM is a rare demyelinating disease of the central nervous system. Its incidence is 1 per million and most commonly occurs in childhood,1 although it is well documented to occur in young adults and the elderly. It usually occurs following a bacterial or viral infection, and approximately 5% of cases are reported following vaccinations.2

HPV vaccines have received a lot of negative attention with its association with ADEM, but it is important to realize that ADEM also has been reported following influenza, rabies, DTaP, MMR, smallpox, and hepatitis B vaccines.2 It also has been identified that the occurrence of ADEM post vaccination usually occurs following a booster shot.1

The current research suggesting a relationship between vaccines and ADEM is varied. A large study in Denmark between 2006 and 2010 showed no evidence of a causal relationship.3 Contrarily, Sekiguchi et al. in 2016 reported two cases of ADEM preceded by the second administration of HPV vaccines; their symptoms improved after intravenous methylprednisolone, with no sign of relapse.4 In a large epidemiologic study by Leake et al., ADEM preceded by vaccination was infrequent but not rare (5%).5

The mechanism identified in the relationship of vaccine-induced ADEM probably is caused by the molecular mimicry between the vaccine epitope and neural antigens with the subsequent activation of cross-reactive immune cells.1 Aluminum, an adjuvant in Gardasil, was associated with behavioral changes in lab mice in a study of the aluminum adjuvant and of Gardasil in these animals,6 further supporting the hypothesis that vaccines may be associated with ADEM.

Clinicians should consider ADEM in the differential diagnosis of a child or adolescent that presents with new-onset seizures, particularly if the patient recently received a vaccination. The importance of early identification is early treatment to avoid recurrence and advancement of the disease. In some cases, early treatment has resulted in recovery to a great extent.2

Despite the above-named vaccines being considered safe, adverse events do occur. Having knowledge of ADEM as a possible adverse outcome and being able to discuss it and other possible adverse events with patients if they are apprehensive about getting a vaccine will only build trust and confidence with your patients.

Dr. Pearce is a pediatrician in Frankfort, Ill. She said she had no relevant financial disclosures. Email her at pdnews@mdedge.com.

References

1. Intern Med. 2016 Nov 1;55(21):3077-8.

2. Crit Care Nurse. 2016 Jun;36(3):e1-6.

3. BMJ. 2013 Oct 9. doi:10.1136/bmj.f5906.

4. Intern Med. 2016;55(21):3181-4.

5. Pediatr Infect Dis J. 2004 Aug;23(8):756-64.

6. Immunol Res. 2017 Feb;65(1):136-49.

Next Article: